Pulmonary complications are among the most serious and feared toxicities from anti-cancer treatment; they can also be difficult to diagnose, i.e. distinguish from progressvie cancer, infection, cardiopulmonary disease and other causes. Thoracic radiation therapy is the most well-studied cause of iatrogenic pneumonopathy, and can cause lung injury (pneumonitis and/or fibrosis) with a strong radiation dose/volume relationship. Although acute/subacute radiation pneumonitis is typically steroid responsive, mitigation of toxicity may require prolonged moderate to high dose steroids, replete with the complications then related to steroids. Late radiation fibrosis, which may occur with or without antecedent acute clinical radiation pneumonitis, is associated with permanent decrease in lung function and is not steroid-responsive. Similarly, many systemic therapy drugs can be associated with pneumonopathy, though unlike radiation this can be more sporadic, unpredictable, diffuse, and not necessarily dose related; this is particularly true for the immunotherapeutic agents. Discontinuation of the drug is the cornerstone of management of drug-related pneumonitis, and as with radiation, steroids are often used for symptomatic management. For all suspected cases of Grade 3 (on the common terminology criteria scale of 1 to 5) radiation- and/or drug-related pneumonpathy, and for many cases of Grade 2 pneumonopathy, it is important to have consultation and followup with a pulmonologist.
|Original language||English (US)|
|Title of host publication||Abeloff’s Clinical Oncology|
|State||Published - Jan 1 2019|
All Science Journal Classification (ASJC) codes